I was extra busy during a recent shift, then I got annoyed about something and began keeping track of it.
The fun part of having a blog is that I can turn something that annoys me into a post.
I have now learned that a dreaded medical problem afflicts me. No wonder I’m not feeling well.
When I ask patients about their medical allergies, more often than not patients suffer from at least one. During a recent shift, I had 17 people who told me that they had medication allergies. When someone has an allergy, I always ask what the allergic reaction is. The responses I received included the following:
- Seven people had allergies to various medications (most often penicillin) because their parents told them they had a reaction as a child. They didn’t know what the reaction was, but they have never taken the medication since.
- Four people had nausea and vomiting with medications that typically cause nausea and vomiting as one of their side effects.
- Three people tended to develop a rash.
- One person said that allergies to medications “run in his family” and therefore his doctor told them that he was probably allergic to the medications as well.
- One woman stated that her allergy to codeine caused her to get “higher than a kite.”
- One guy said that if he takes penicillin, he “dies.” As an aside, I tend to hear this allergic reaction on a regular basis and wonder how the people are still alive to know about the allergy.
Well, I never stop learning and am glad to know that I should now avoid the following things as my allergic reactions to them will make me feel sicker:
Root Beer – it makes me burp
Tequila – it makes me higher than a kite and then makes me vomit the next morning. Actually, it gives me dizziness when I try to stand up from the bar, too.
Chili’s Baby Back Ribs – they always seem to give me the runs
Poison Ivy – it gives me a rash
Mosquitoes – they make it itch wherever they bite me
The Sun – it gives me terrible skin burns if I spend too much time in it
Telephones – they cause a ringing in my ears
Water – it makes me pee
Cyanide – if I take it, I die
Can I get disability for this?
UPDATE JULY 10, 2009
In the comments section, Jennifer raises an excellent point. How should patients describe adverse effects from medications if they aren’t allergic reactions?
We need to draw a line between “allergies” and “adverse side effects”.
As a rule of thumb, if you are experiencing one of the symptoms listed in the handout given to you by the pharmacist, then chances are that it is an adverse side effect and not an allergy. If you lost your medication handout, you can go to my “Useful Links” page at the upper right and click on the link for “Dailymed” – that site contains the package inserts for most medications marketed in the US.
The reason for the distinction is important. If a physician gives a medication to a patient after the patient has expressed an allergy to that medication and there is a bad outcome, the bad outcome will likely be attributed to an “allergic reaction” to the medication. However, if a patient experiences a side effect from a medication, the medication can still be given without the air of giving a patient something they “shouldn’t be receiving.”
Relaying that information to your physician might involve saying “I get constipated with ‘X’ medication, can we try a different one?”
Listing a medication as an “allergy” will often preclude you from getting that medication or any similar medications. For example, an allergy to penicillin will also keep you from getting amoxicillin, ampicillin, nafcillin, and any other medication that ends in “cillin.” If instead, you say that penicillin gives you diarrhea, you doctor may be able to work with you to find a solution that avoids the side effect – maybe probiotics or yogurt while taking the medication.